Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 537, NWS Jackson, MS

July 8, 2011Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 8, 2011, 6:05 PM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2011, 6:05 PM CDT (23:05 UTC)
Expired
Jul 8, 2011, 6:45 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Leflore County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 133 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:15 PM CDTTSTM WND DMGSunflower, MSA POWER LINE AND TRANSFORMER WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WUUS54 KJAN 082305
SVRJAN
MSC083-133-082345-
/O.NEW.KJAN.SV.W.0537.110708T2305Z-110708T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...ITTA BENA...GREENWOOD...
  SOUTHERN SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...MOORHEAD...INDIANOLA...

* UNTIL 645 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUNFLOWER MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLAINE...INVERNESS...MONEY...QUITO...SWIFTOWN AND SIDON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3366 9011 3346 9010 3346 9014 3342 9014
      3341 9018 3333 9018 3337 9032 3334 9028
      3329 9036 3324 9037 3327 9046 3333 9046
      3333 9056 3327 9056 3327 9076 3357 9077
      3362 9071 3362 9066 3367 9065
TIME...MOT...LOC 2305Z 288DEG 13KT 3356 9058

$$

EEC
2 follow-up statements
712 
WWUS54 KJAN 082321
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT FRI JUL 8 2011

MSC083-133-082345-
/O.CON.KJAN.SV.W.0537.000000T0000Z-110708T2345Z/
SUNFLOWER MS-LEFLORE MS-
621 PM CDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LEFLORE AND SOUTHERN SUNFLOWER COUNTIES...

AT 621 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
SUNFLOWER MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOORHEAD...MONEY...QUITO...SWIFTOWN...SIDON...SCHLATER...MORGAN 
CITY...ITTA BENA AND GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3346 9010 3346 9014 3342 9014 3341 9018
      3334 9018 3337 9032 3337 9033 3334 9028
      3329 9036 3324 9037 3327 9046 3333 9046
      3333 9056 3327 9056 3327 9076 3354 9076
      3365 9050 3366 9011
TIME...MOT...LOC 2321Z 287DEG 13KT 3356 9050

$$

DL
752 
WWUS54 KJAN 082338
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
638 PM CDT FRI JUL 8 2011

MSC133-082348-
/O.CAN.KJAN.SV.W.0537.000000T0000Z-110708T2345Z/
SUNFLOWER MS-
638 PM CDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUNFLOWER COUNTY IS
CANCELLED...

LAT...LON 3346 9010 3346 9014 3342 9014 3341 9018
      3335 9018 3337 9032 3337 9033 3334 9028
      3329 9036 3324 9038 3326 9045 3365 9045
      3366 9012
TIME...MOT...LOC 2338Z 285DEG 12KT 3356 9040

$$

MSC083-082345-
/O.CON.KJAN.SV.W.0537.000000T0000Z-110708T2345Z/
LEFLORE MS-
638 PM CDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR LEFLORE COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF SCHLATER MOVING EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MONEY...QUITO...SWIFTOWN...SIDON...MORGAN CITY...ITTA BENA AND 
GREENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3346 9010 3346 9014 3342 9014 3341 9018
      3335 9018 3337 9032 3337 9033 3334 9028
      3329 9036 3324 9038 3326 9045 3365 9045
      3366 9012
TIME...MOT...LOC 2338Z 285DEG 12KT 3356 9040

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:28 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 3:28 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT FRI JUL 8 2011

...SUMMER HEAT BUILDING FOR THE REGION GOING FORWARD...

.DISCUSSION...SHORT TERM(THROUGH SATURDAY NIGHT) IN SPITE OF RICH
PWATS AT NEARLY 2 INCHES ACROSS THE CWFA AND MULTIPLE INTERACTING
FEATURES...STORMS JUST DO NOT WANT TO FIRE ACROSS OUR DRY SOILS. THE
UPPER LEVEL LOW CENTER OFF THE LA COAST PASSING KLFT-KLCH AREAS NOT
STRONG ENOUGH AS YET TO HELP US MUCH N OF I-10. THE HRR...SPC...NAM12
AND LOCAL WRF OUTPUTS TURNING OUT TO BE MUCH OVERDONE WITH RAIN
CHANCES UNFORTUNATELY. AS A RESULT...BACKING DOWN POPS TO ISOLATED
ONCE AGAIN FOR NEARLY ALL LOCATIONS WITH BEST CHANCES ALONG THE MS/AL
BORDER...SO MUCH FOR MESOSCALE MODEL INPUT. UNFORTUNATELY...DRY TRENDS
GOING FORWARD DO NOT LOOK TOO PROMISING FOR ANY RELIEF AS HEAT BUILDS.

ANY ISOLATED SHRA/TSRA SHOULD DISSIPATE DURING THE EVENING HOURS...
BUT ONE OR TWO SHOWERS COULD PERSIST THRU THE NIGHT ACROSS NRN ZONES
IN VICINITY OF THE SURFACE TROUGH...AS WELL AS ALONG THE HIGHWAY 84
CORRIDOR WHERE THE DEEPEST MOISTURE WILL BE LOCATED. ON SATURDAY...
MID LEVEL HEIGHT RISES AND WARMING ARE EXPECTED TO REALLY GET GOING
AS THE UPPER LOW TO OUR SOUTH DRIFTS INTO TX...AND THE UPPER RIDGE
BUILDS EWD FROM THE PLAINS TOWARD THE MID SOUTH. AFTERNOON TEMPS WILL
BE IN THE RISE AS A RESULT WITH MOST AREAS RISING INTO THE UPPER 90S
BY MID AFTERNOON FOR SEVERAL CONSECUTIVE DAYS. HEAT STRESS LEVELS
WILL ALSO BE ON THE RISE FOR THE SECOND HALF OF THE WEEKEND WITH
SHORTER NIGHT TIME RECOVERY PERIODS KICKING IN AS WELL. HEAT ADVISORY
CRITERIA WILL BE CLOSELY WATCHED AND ADDITIONAL STATEMENTS APPEARING
MUCH MORE CERTAIN TO BE NEEDED. DRY AND WARM GUIDANCE WILL NOT BE
ADJUSTED MUCH AT THIS POINT THROUGH SATURDAY NIGHT. /40/

LONGER TERM...SUNDAY THROUGH FRIDAY...MEDIUM RANGE MODELS AND
ENSEMBLES AGREE THAT A PERIOD OF HOT AND HUMID WEATHER WITH LOW RAIN
CHANCES WILL START SUNDAY AS THE 590DM MID LEVEL HIGH OVER THE
SOUTHERN PLAINS SHIFTS EAST AND STRENGTHENS OVER OUR REGION. MODEL
CONSENSUS HAS A 594DM HIGH CENTERED OVER THE MISSOURI BOOTHEEL BY
SUNDAY EVENING. THE ECMWF MAINTAINS THIS LOCATION OF THE CENTER
THROUGH FRIDAY BUT WEAKENS THE HIGH SLIGHTLY WEDNESDAY INTO THURSDAY
BEFORE STRENGTHENING IT AGAIN AND A LITTLE FARTHER NORTH FRIDAY. THE
GFS AND ENSEMBLES MAINTAIN THE HIGH THROUGH TUESDAY THEN SLOWLY
WEAKENS AND SHIFTS THE CENTER BACK TO THE WEST THROUGH FRIDAY. OUR
925MB AND 850MB TEMPS OF 28-29C AND 21-22C SUNDAY AFTERNOON ARE
EXPECTED TO INCREASE TO 29-30C AND 22-23C BY TUESDAY AFTERNOON
RESPECTIVELY AND CONTINUE THROUGH WEDNESDAY BEFORE COOLING SOME
THURSDAY AND FRIDAY. THIS WILL CONTRIBUTE TO HIGHS IN THE UPPER 90S
SUNDAY AND NEAR THE CENTURY MARK FOR MANY LOCATIONS MONDAY THROUGH
WEDNESDAY. THIS HEAT WILL COMBINE WITH A RATHER MOIST AIRMASS OVER
THE REGION THROUGH THE PERIOD. PWS ARE EXPECTED TO BE NEAR TWO
INCHES SUNDAY AFTERNOON AND CONTINUE NEAR TWO INCHES THROUGH
THURSDAY WITH AN INCREASE TO TWO AND A QUARTER INCHES SLATED FOR
FRIDAY. SURFACE DEW POINTS MAY MIX INTO THE 60S DURING THE HOTTEST
PART OF THE AFTERNOON BUT RECOVER THE THE LOW TO MID 70S THE
REMAINDER OF THE TIME. HEAT INDEX VALUES LOOK TO TOP OUT BETWEEN 105
AND 110 EACH AFTERNOON. GUIDANCE LOWS CONTINUE TO SUGGEST ABOVE
NORMAL READINGS BOTTOMING OUT BRIEFLY ABOVE 75 DEGREES AT MANY
LOCATIONS EACH MORNING TUESDAY THROUGH FRIDAY PROVIDING LITTLE
RELIEF FROM THE DAYTIME HEAT.

A HEAT ADVISORY WILL LIKELY BE NEEDED FOR PORTIONS OF THE AREA
SUNDAY AND THE WHOLE AREA MONDAY THROUGH AT LEAST MID WEEK. WITH SUCH
HEAT AND MOISTURE IN PLACE AN ISOLATED SHOWER OR THUNDERSTORM WILL BE
HARD TO RULE OUT DESPITE THE HIGH PRESSURE OVER THE REGION. WITH THE
SURFACE RIDGE AXIS CONTINUING ACROSS THE NORTHERN GULF PROVIDING A
LIGHT ON SHORE FLOW THROUGH THE PERIOD...HIGHEST POPS WILL BE CARRIED
IN OUR SOUTHERN ZONES DUE TO THE SEA BREEZE. /22/

&&

.AVIATION...VFR CONDITIONS ONGOING FOR THE NEXT 24 HOURS. THERE
COULD STILL BE AN ISOLATED SHOWER/STORM THIS AFTERNOON BUT LOOKS
LIKE THIS COULD BE LATER OR MAY NOT DEVELOP AT ALL. NO FOG/CIG
IMPACTS EXPECTED. SFC WINDS THIS AFTN WILL REMAIN OUT OF THE WEST
AROUND 5-10KTS. WINDS WILL REMAIN LIGHT TO CALM TONIGHT. THERE COULD
BE SOME PATCHY LIGHT FOG TONIGHT BUT NOTHING WIDESPREAD OR DENSE
EXPECTED. WHAT FOG DEVELOPS WILL DISSPIATED BY 12-13Z SATURDAY. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  97  75  99 /  23  21  10  18
MERIDIAN      72  97  73  98 /  32  22  10  22
VICKSBURG     74  96  74  99 /  17  20  10  15
HATTIESBURG   75  97  76  99 /  25  47  23  30
NATCHEZ       74  94  74  95 /  20  38  20  19
GREENVILLE    75  97  76  99 /  25  13  10  13
GREENWOOD     73  97  74  99 /  18  14  10  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 8, 2:28 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT FRI JUL 8 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
091930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
228 PM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

HEAT WILL BE BUILDING BACK OVER THE AREA BEGINNING SATURDAY.
AFTERNOON TEMPERATURES WILL APPROACH THE UPPER 90S AND...COMBINING
WITH HIGH HUMIDITY...HEAT INDICES WILL APPROACH 105 DEGREES
ESPECIALLY ACROSS THE DELTA REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

HEAT AND HUMIDITY WILL CONTINUE TO BUILD OVER THE AREA SUNDAY AND
THROUGH AT LEAST THURSDAY. AFTERNOON HEAT INDEX VALUES BETWEEN 105
AND 108 CAN BE EXPECTED OVER THE AREA SUNDAY. HIGHER HEAT INDEX
VALUES BETWEEN 105 AND 110 WILL BE POSSIBLE OVER THE WHOLE OUTLOOK
AREA MONDAY THROUGH THURSDAY AFTERNOONS. OVERNIGHT LOWS IN THE MIDDLE
70S AT MOST LOCATIONS WILL OFFER LITTLE RELIEF FROM THE OPPRESSIVE
DAYTIME HEAT. PRECAUTIONS SHOULD BE TAKEN TO MINIMIZE EXPOSURE TO THE
HEAT SUNDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

28

In the hours before

Special weather statement, Jul 8, 5:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1045 PM GMT FRI JUL 8 2011

MSZ018-019-025-034-082315-
WASHINGTON MS-SUNFLOWER MS-LEFLORE MS-BOLIVAR MS-
545 PM CDT FRI JUL 8 2011

...STRONG STORMS DEVELOPING BETWEEN GREENVILLE AND GREENWOOD...

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME
SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHWEST
OF HOLLY RIDGE TO 7 MILES NORTHWEST OF ITTA BENA AT 545 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN SOUTH CENTRAL BOLIVAR...CENTRAL LEFLORE...CENTRAL SUNFLOWER
AND NORTHEASTERN WASHINGTON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3348 9010 3346 9010 3346 9014 3344 9014
      3338 9067 3356 9099 3364 9036
TIME...MOT...LOC 2245Z 306DEG 15KT 3352 9079 3357 9037

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:45 PM CDTSpecial Weather StatementJANLeflore, Sunflower30 min
Jul 8, 6:44 PM CDTSevere Thunderstorm WarningJANLeflore32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.